Medical Questions > Mental Health > Depression Forum

Does Zoloft Cause Hair Loss?

Must Read
Hair loss affects more than half of the population by age 60. Start here for basic info on hair loss and types of hair loss that doctors can diagnose....
What causes hair loss? Read on for a complete list of possible causes so that you can evaluate and identify hair loss causes....
Do you know the early signs of hair loss? And when does hair loss require medical attention? Get better results for treating hair loss by identifying it early....
I currently started taking Zoloft. I have only been taking it for 5 days. Right now I take 50 mg but next week I am supposed to start taking 100 mg. I heard that Zoloft can cause hair loss. Over the past few days, I have noticed more hair loss than usual. Is hair loss a side effect of Zoloft? Could I be experiencing this side effect this quickly? I am so worried; thinking about losing my hair stresses me out even more. If Zoloft does cause this, how can I prevent it or make it better?
Did you find this post helpful?
First Helper Will1980
|

User Profile
replied February 28th, 2007
Advanced Support Team
Im not 100% sure but I do not think it would cause that affect so fast.
|
Did you find this post helpful?

replied February 28th, 2007
Re: Does Zoloft Cause Hair Loss?
BStowe2007 wrote:
I currently started taking Zoloft. I have only been taking it for 5 days. Right now I take 50 mg but next week I am supposed to start taking 100 mg. I heard that Zoloft can cause hair loss. Over the past few days, I have noticed more hair loss than usual. Is hair loss a side effect of Zoloft? Could I be experiencing this side effect this quickly? I am so worried; thinking about losing my hair stresses me out even more. If Zoloft does cause this, how can I prevent it or make it better?


no, it does not cause hair loss. but it may reduce your apetite or increase your anxiety-both can lead to hair loss. but i think that you are just stressed cos of the new med. 5 days and 50mg is like nothing.

take care
|
Did you find this post helpful?

User Profile
replied March 2nd, 2007
Does Zoloft Cause Hair Loss?
Zoloft donot cause hair-loss. But it reduces your appetite, due to which you may not get enough protein for you hairs. thats why hair loss can occur.
possible side effects of zoloft are :
irregular heartbeat or pulse; low blood pressure (dizziness, weakness); high blood pressure (severe headache, blurred vision); or chills or fever.
headache; nervousness, or anxiety; nausea, diarrhea, dry mouth, or changes in appetite or weight; sleepiness or insomnia; etc.
|
Did you find this post helpful?

replied May 27th, 2010
Yes, Zoloft causes hair loss. I am so tired of people/doctors saying that this is not true or is very uncommon because it is not. I have been on it for one year now after switching different med's for depression because of my hair falling out. My conclusion is that anti-depressants make hair fall out due to protein depletion. I hate it!
|
Did you find this post helpful?

replied July 24th, 2012
Zoloft and hair loss
Where did your hair start to fall out? Mine is in the front. I am going to go to the dr when I get back from our trip. I have been on it for years and my hair loss is bad. I hope it grows back.
|
Did you find this post helpful?

replied February 6th, 2011
Most antidepressants contain fluoride. Fluoride suppresses the thyroid gland causing hair loss. When you have low thyroid function, one of the symptoms is hair loss. So when there are many complaints about hairloss with anti-depressants, my guess is it is from the fluoride. Prozac is 90% fluoride. I read this online.
|
Did you find this post helpful?

replied August 14th, 2011
hairloss
i have just started taking this medication 50 mg does and i am terrified of losing my hair and would rather stop taking it as hairloss would be more of a concern for me than the initial problem
|
Did you find this post helpful?

replied October 31st, 2012
Sertraline/Zoloft in my experience does cause hairloss. I noticed my hair thinning over the past couple of months and then when I went to the hairdressers he commented on the amount of thinning that had taken place on top and was surprised at why and how quickly it was happening as I always had a good lot of hair on the top of my head. I was gutted as I had hoped I had been imagining it. I'm 32 but have had a good head of hair and of course this will start thinning with age but the rapid rate at which my hair was coming out didn't feel right somehow. I sat down and had a think as to whether anything i was doing could be causing it and then it hit me. The exact time I started taking Sertraline was the exact time my hair started to thin - it was too coincidental. I googled this and found others to have had the same experience with the drug. I have since taken myself off it - about 2 weeks ago and am dealing with the side effects but would much rather this than have my hair continue to thin at such a rate. My hair is still falling out at a ridiculous rate but i'm guessing this is due to the fact that i've only been off the drug for 2 weeks. I'll update once it's been a few months as to whether my hair has started to grow back.
|
Did you find this post helpful?

replied March 17th, 2013
Will, it has been a while since you posted here.. what is the update? once you stopped using Zoloft, did your hair recover at all? please let me know thanks
|
Did you find this post helpful?